Iowa, 2022

Flood in Iowa, June 5 to 9, 2022

June 5 to 9, 2022 · NWS FSD · 1 event in 1 county or zone

A small area of around 2 inches of rainfall occurred near the Iowa Great Lakes on June 4-5. Runoff quickly brought a small portion of the upper Little Sioux River into minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A small area of around 2 inches of rainfall occurred near the Iowa Great Lakes on June 4-5. Runoff quickly brought a small portion of the upper Little Sioux River into minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 5, 5:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
641 AM CDT Sun Jun 5 2022

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Sun Jun 5 2022

As of 08Z, elevated warm front lifting north toward I-90 is failing
to sustain even spotty sprinkles which attempted to develop earlier
tonight. Potential still there through mid-morning, though, as low
level moisture builds south of the boundary, so will maintain a low
pop in our southern counties for now.

However, main focus for today will be on a couple waves sliding east
across the northern Plains today. The first weak wave is triggering
early morning storms in far western SD. This should bring increasing
rain chances in our western counties by midday, though with limited
instability, this activity should remain benign as it first enters
the forecast area. As it continues to track east this afternoon,
models continue to suggest moisture and instability building along
and south of the low level warm front. Elevated front may be as far
north as I-90 corridor, while the surface front remains farther
south, near or just south of Highway 18. Increasing mid-level flow
behind the wave will bring an a brief increase in deep layer shear
near the elevated boundary, which could support isolated stronger
elevated storms capable of large hail, though mid-level lapse rates
are rather weak, leading to narrow CAPE profiles, so even any hail
threat may be marginally severe.

If storms develop farther south into northwest Iowa closer to the
surface boundary this afternoon/early evening, will be working with
greater instability (though still rather narrow), but lesser deep
shear, with most models showing a relative weakness in this area.
Thus, despite the proximity of the low level boundary, think severe
threat is isolated at best, as depicted by the SPC Marginal Risk.

Should see coverage of showers/storms decrease through the overnight
hours tonight as the wave slides east and drags the boundary south
of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Jun 5 2022

Monday expected to be relatively quiet between waves, which will
continue to slide through somewhat active quasi-zonal flow over
the region through Tuesday. Although increasing mid-upper level
flow leads to strong deep layer speed shear, instability remains
rather weak outside a brief uptick west of I-29 Tuesday afternoon
and early evening. Mid-level lapse rates/thermal profiles are less
than impressive, though, so while we may see scattered storms,
the severe weather risk remains low.

Brief stretch of quiet weather midweek as a surface ridge slides
across the northern Plains, but could return to somewhat more
active pattern for the latter part of the week as upper ridge
builds over the Rockies and places us in northwest flow aloft. All
in all, much of the forecast periods looks to remain on the cool
side of normal, with the aforementioned upper ridge possibly
bringing more seasonal warmth by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 636 AM CDT Sun Jun 5 2022

Low VFR-MVFR ceilings will expand across the forecast area this
morning, ahead of an area of showers and embedded thunderstorms
moving east across the region. Threat of thunder at TAF sites will
be limited through 18Z-20Z, with an increased window of potential
thunder at KFSD/KSUX 05/21Z and 06/03Z. MVFR-IFR visibility likely
with thunderstorms.

Precipitation expected to largely diminish after 06/06Z, but MVFR
to IFR ceilings expected to linger through the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jun 5, 3:25 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
425 AM CDT Sun Jun 5 2022

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-060930-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
425 AM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms will move across the region today
into this evening. The risk of severe weather is low, but some of the
stronger storms could produce small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible Tuesday into Tuesday night,
but at this time, the risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
425 AM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the region today into this
evening. A few strong to severe storms are possible between 4 pm and
10 pm, capable of producing hail up to quarter size or brief wind
gusts of 40 to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible Tuesday into Tuesday night,
but at this time, the risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 4 pm and 10 pm.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dickinson

When
June 5, 7:00 AM CST to June 9, 9:00 AM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

Locally heavy rainfall pushed the Little Sioux River near Milford (gage site MIFI4) above minor flood stage early on June 5, with a crest at 0.85 feet above flood stage late on June 5. The river fell back below flood stage on June 9. A minor amount of agricultural land was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038855.